Tennessee, 2025

Flash Flooding and Damaging Wind in Tennessee, July 9, 2025

July 9, 2025 · NWS MRX · 4 events in 3 counties and zones

An upper level shortwave combined with an extremely humid atmosphere generated several thunderstorms that produced heavy rainfall yielding a few flash floods along with an isolated severe storm in East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level shortwave combined with an extremely humid atmosphere generated several thunderstorms that produced heavy rainfall yielding a few flash floods along with an isolated severe storm in East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 12:17 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 12:17 PM EST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
117 PM EDT Wed Jul 9 2025

...New SHORT TERM, LONG TERM, AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 1244 PM EDT Wed Jul 9 2025

Key Messages:

1. Scattered thunderstorms this evening - strong thunderstorms and
heavy rain rates.

2. Diurnal thunderstorms expected again on Thursday, but lower
coverage and primarily far eastern counties of the forecast area
near the NC state line.

Discussion:

Upper-level shortwave trough will continue to rotate eastward
today with southwest flow aloft ahead of this feature. A warm,
unstable airmass will be present across the area with RAP forecast
MLCAPE around 2000 J/Kg expected, primarily east of Interstate
75. Forecast soundings indicate a saturated profile and high
freezing level above 15k ft; resulting in a deep warm cloud layer
depth. With PW values between 2.0 and 2.2 inches across the area,
heavy rain rates are expected this evening - and localized flash
flooding will be the primary risk with some of these rainfall
rates around 3"+ per hour. Frequent lightning and isolated strong
downburst winds will be possible with the stronger thunderstorms,
as well.

The most likely regions for seeing rainfall today will be across
the northern two-thirds of the forecast area where synoptic
forcing is more favorable to convective initiation. Looking at NBM
probabilities for greater than 0.25 inches of rainfall this
evening, TRI has around a 70% to 80% chance, TYS is around 50% to
60%, and CHA is around 30% to 40%. With the heavy rain rates, if
any thunderstorms remain over, or multiple storms track over, one
specific location for an hour or two, localized flash flooding
will be likely for these spots. This evening will be our highest
probability of rainfall that we've had so far this week, and will
likely be our highest chance of rain through the rest of the
week and into the weekend, as well.

Shortwave axis shifts eastward by Thursday morning with primary
support for convective initiation on Thursday afternoon near the
far eastern Tennessee mountain zones and into North Carolina.
Chances of rain and thunderstorms will decrease with distance west
of the mountains.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 1244 PM EDT Wed Jul 9 2025

Key Messages:

1. Drier weather expected Friday behind the shortwave.

2. Upper-level ridge brings hot weather this weekend into early
next week. Diurnal convective trends continue into next week.

3. Weak shortwave may bring more widespread scattered convection
on Monday afternoon and evening.

Discussion:

Upper-level ridge begins to build in from the west on Friday with
northwest flow and subsidence aloft. It should be mostly clear and
mostly dry with perhaps a few isolated showers or thunderstorms.
As the 591-594 dam upper-level ridge builds in this weekend across
the Mid-South, hot weather is expected with temperatures in the
low 90s and heat index values approaching 100F. Diurnal,
summertime convection is expected with the highest probabilities
for thunderstorms near the higher elevations.

A quick moving shortwave will shift east across the Ohio Valley
and Great Lakes on Monday with the center of a 594 dam upper-level
ridge retrograding across the Lower Mississippi Valley. This will
place us between these two features, and with the shortwave
passing nearby, will likely give us a slightly higher chance of
more widespread scattered convection on Monday afternoon and
evening.

The ridge will continue to retrograde slowly westward placing us
in a hot, humid environment with northwest flow aloft. There are
hints of some subtle shortwaves/MCVs rotating around the ridge
towards the middle of next week. While hot, mostly dry weather
will be the prevailing forecast, MCS activity will bear watching
across the region based on this pattern.

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM EDT Wed Jul 9 2025

VFR conditions prevail this afternoon with scattered convection,
mainly impacting TYS and TRI with thunderstorm chances. Lower
probability of thunderstorm impacts are expected at CHA. Gusty
winds are expected within convection. Convection decreases
overnight. Fog formation is uncertain, but will be possible where
rainfall occurs this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  88  71  91 /  50  70  20  50
Knoxville McGhee Tyson Airport, TN  71  87  70  91 /  70  70  20  40
Oak Ridge, TN                       70  86  69  90 /  60  70  10  40
Tri Cities Airport, TN              68  84  67  87 /  80  80  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...JB
LONG TERM....JB
AVIATION...JB
Hazardous weather outlook, Jul 9, 12:36 PM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
136 PM EDT Wed Jul 9 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
136 PM EDT Wed Jul 9 2025 /1236 PM CDT Wed Jul 9 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to develop this afternoon
and evening. Some storms may become strong to severe. Primary
hazards with any strong to severe activity will be damaging wind
gusts and flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of thunderstorm damage or flash flooding is
appreciated.

In the hours before

Special weather statement, Jul 9, 5:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
623 PM EDT Wed Jul 9 2025

TNZ017-018-046-VAZ008-092315-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-
623 PM EDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SULLIVAN...NORTHWESTERN
JOHNSON...NORTHEASTERN CARTER AND SOUTHWESTERN WASHINGTON COUNTIES
AND THE CITY OF BRISTOL THROUGH 715 PM EDT...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walnut Hill, or near Bristol Tn, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bristol Tn, Bristol Va, Walnut Hill, Bluff City, South Holston Dam,
Morril's Cave, Harr, Blountville, Sadie, and Shady Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3641 8192 3646 8237 3660 8232 3660 8230
      3661 8231 3662 8230 3664 8188
TIME...MOT...LOC 2223Z 275DEG 27KT 3655 8227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DGS

The radar

The Knoxville radar (KMRX), 117 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 9, 5:30 PM EST
Where
Sullivan County, 1.31 mi WNW of Bristol
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.590, -82.200

Several trees were blown down in Bristol by severe thunderstorm downburst winds. These trees were scattered about the city, not concentrated in one area.

Flash Flood, Washington

When
July 9, 6:15 PM EST to 8:00 PM EST
Where
Washington County, 0.58 mi SE of Asbury to 0.77 mi SSW of Embreeville Jct
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.315, -82.392

Multiple roadways were flooded near downtown Johnson City and ETSU campus.

Flash Flood, Sevier

When
July 9, 8:00 PM EST to 10:00 PM EST
Where
Sevier County, 1.16 mi ENE of Pine Grove to 0.46 mi NNW of Pigeon Forge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.826, -83.561

Two right lanes on Veterans Boulevard at intersection of Center View Road in Sevierville, were flooded and covered in water.

Flash Flood, Sevier

When
July 9, 8:05 PM EST to 11:30 PM EST
Where
Sevier County, 0.94 mi NNW of Walden Creek to 1 mi WNW of Walden Creek
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.792, -83.638

Flooded roadways near Waldens Creek and Waldens Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275022, 1282594, 1282585, 1282593.